Hail, Douglas
- When
- July 3, 1:48 PM MST
- Where
- Douglas County, 2.54 mi WNW of Castle Rock
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.390, -104.910
Thunderstorms across Douglas, Morgan and Washington counties produced hail ranging from nickel to quarter size. A peak wind gust to 60 mph was also observed in Weld County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Thunderstorms across Douglas, Morgan and Washington counties produced hail ranging from nickel to quarter size. A peak wind gust to 60 mph was also observed in Weld County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 3, 9:09 AM MST, 4 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1009 AM MDT Fri Jul 3 2020 .UPDATE... Issued at 1009 AM MDT Fri Jul 3 2020 No big changes at this time. A weak Denver cyclone is in place which will help to hold low level moisture in place near the foothills until convection moving off the foothills can tap into it. The latest HRRR model run is still showing a band of convection developing over the mountains around noon and then moving eastward through the afternoon hours. The first storms to develop will be high-based and may not produce very much rain over the I-25 corridor. But as storms progress across the plains they should gain strength as they tap into additional moisture present out there. There continues to be a Marginal Risk of severe thunderestorms as they move to the eastern border by this evening. && .SHORT TERM...(Today and tonight) Issued at 338 AM MDT Fri Jul 3 2020 Weakening southwest flow aloft will be over the area today thru tonight, with no apparent features, embedded in the flow. At the sfc, a weak lee trough will be in place, along the front range, with southeast low level flow across the plains. This will allow for deeper low level moisture, to stay across the plains, with MLCAPE up to 1500 j/kg by aftn. Overall, sct convection will develop over the higher terrain by early aftn, with outflow boundaries spreading across the I-25 Corridor, by mid aftn. Additional tstm development will occur with the outflow boundaries as they continue to move across the plains by late aftn. Storms will become stronger, across the plains, as higher values of MLCAPE are entrained into the storms. There is some threat for severe, with wet microbursts being the main threat. In addition, with high theta-e values over the plains, the storms will produce heavy rainfall with some threat of flooding in a few areas. As for highs this aftn, will keep readings mainly in the lower to mid 90s over nern CO. For tonight, expect most tstm activity will end in the early evening hours, across the plains, with little additional activity expected over the higher terrain. .LONG TERM...(Saturday through Thursday) Issued at 338 AM MDT Fri Jul 3 2020 The upper ridge axis will remain over the state as the center of the upper high retrogrades west from the southern NM/AZ border on Saturday. This will keep weak flow aloft, as well as recycle the subtropical moisture over the state. Surface high pressure near the Great Lakes will continue to feed moisture into the eastern plains via southeasterly surface flow. Precipitable water values are expected to increase to above the 90th percentile. Increased moisture, but a little less instability over the area will result in showers and thunderstorms beginning perhaps a bit earlier compared to today, but be slightly weaker. Still expect slow moving storms, to first fire over the mountains late morning, spreading east through the day, with the main hazards being lightning, heavy rain and localized flooding issues. This is important to those spending the holiday in the outdoors, as many do. As the storms push further east over the plains, there will be more of a hail threat, and could see some stronger storms producing large hail and strong outflow winds. On Sunday, there will be a similar set up, however a slight movement of a trough over the PacNW to the south will push slightly drier air over the mountains, and the surface trough will be slightly further east. Expect another day of afternoon and evening thunderstorms, with slightly less coverage and heavy rain potential compared to Saturday. Flow aloft will become slightly stronger Monday, however enough of the remaining moisture will remain over the area for another round of afternoon and early evening convection, with less coverage. Depending on what model is followed next, overall, the upper trough over the Pacific Northwest will remain nearly stationary or push a little further south with several impulses moving for the rest of the week. At the same time, an upper high begins to build in north from Texas, increasing the southwesterly flow aloft between the two features. This flow will lay across the state, bringing warmer and drier air for the period, with little to no storm activity expected. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1009 AM MDT Fri Jul 3 2020 Thunderstorms moving across the Denver area early in the afternoon should be the main impact to aviation today. Wind gusts up to 40 knots along with brief heavy rain will be possible as the storms move past. Ceilings are expected to remain above 6000 feet AGL. Outflow winds from the strong evening storms on the plains may cause an evening wind shift to easterly at some point. Overnight, winds should return to drainage southerlies after about 9 PM. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Dankers SHORT TERM...RPK LONG TERM...Kriederman AVIATION...Dankers
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1053 AM MDT Fri Jul 3 2020 COZ030>051-041700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1053 AM MDT Fri Jul 3 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms are expected over the Front Range foothills by early this afternoon which will then move across the plains through the late afternoon and early evening hours. Isolated severe thunderstorms may develop as the storms move east of a Fort Morgan to Limon line. Wind gusts up to 60 mph and hail up to an inch in diameter will be the main threat. In addition, heavy rainfall may cause some minor flooding over portions of the plains as well. The shower and thunderstorm activity will gradually end over the plains during the evening hours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Storm coverage will increase further on Saturday as moisture remains high. While coverage will be slightly less Sunday, this weekend's storms will be quite wet and may produce heavy rain for localized flooding issues. Further east, more instability will allow for a better chance of hail and gusty outflow winds. Putting lightning on top off all the hazards mentioned above, all people planning on spending the holiday weekend outside need to make sure they have a way of receiving weather alerts. Monday through Wednesday will bring a warmer and drier weather pattern due to westerly flow aloft increasing. Tuesday and Wednesday may be within a few degrees of the record high temperatures for those dates. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. However, any reports of severe weather would be appreciated.
Special Weather Statement National Weather Service Denver CO 132 PM MDT Fri Jul 3 2020 COZ041-032000- Elbert/Central and East Douglas Counties Above 6000 Feet CO- 132 PM MDT Fri Jul 3 2020 ...SPECIAL WEATHER STATEMENT... At 132 PM MDT, Doppler radar was tracking a strong thunderstorm near Ponderosa Park, or 26 miles southeast of Denver, moving northeast at 10 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Elizabeth, Franktown and Ponderosa Park. LAT...LON 3934 10469 3939 10475 3950 10463 3939 10450 TIME...MOT...LOC 1932Z 227DEG 9KT 3940 10469 ENTREKIN
Special Weather Statement
National Weather Service Denver CO
210 PM MDT Fri Jul 3 2020
COZ036-041-032100-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
210 PM MDT Fri Jul 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGLAS COUNTY UNTIL 300
PM MDT...
At 209 PM MDT, Doppler radar was tracking a strong thunderstorm near
Devil's Head, or 33 miles south of Denver, moving northeast at 10
mph.
Nickel size hail, heavy rain and winds in excess of 40 mph will be
possible with this storm.
Locations impacted include...
Castle Rock, Roxborough Park, Larkspur, Perry Park, Devil's Head,
Sprucewood and Sedalia.
LAT...LON 3920 10518 3929 10521 3945 10507 3945 10505
3947 10504 3946 10502 3944 10502 3944 10501
3941 10497 3941 10495 3943 10494 3945 10496
3934 10467 3916 10492
TIME...MOT...LOC 2009Z 229DEG 4KT 3927 10515
ENTREKINThe Denver radar (KFTG), 54 km away, was scanning. The volume nearest the first event began at 20:47 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897998, 897999, 898000, 898001, 898002, 898003, 898004.